Antiglaucoma medication and clinical depression
Authors: Schweitzer, Isaac; Maguire, Kay; Tuckwell, Virginia
Source: Australian and New Zealand Journal of Psychiatry, Volume 35, Number 5, October 2001 , pp. 569-571(3)
Abstract:Objective: The aim of this paper is to alert the medical community to the potential risk of clinical depression following the use of antiglaucoma medication. Method: The available literature concerning systemic side-effects of topical antiglaucoma medication and the association of these agents with clinical depression were reviewed. In addition, two cases are reported of the occurrence of clinical depression following use of topical betaxolol which only resolved completely after switching glaucoma medication. Results/Conclusions: The case reports presented here add to the increasing body of literature linking topical ophthalmic β-adrenoceptor antagonists with depression. While these cases are uncommon, this phenomenon continues to be poorly recognized by the medical profession, psychiatrists, ophthalmologists and general practitioners alike.
Document Type: Research article
Publication date: 2001-10-01